Oklahoma, 2009

Drought in Oklahoma, February 1 to 28, 2009

February 1 to 28, 2009 · NWS OUN · 22 events in 22 counties and zones

Dry conditions continued over much of Southern Oklahoma, with well below average precipitation again in February. The dry conditions were having an effect on the young wheat crop, and farm ponds were running low, making it hard to keep cattle on grazing lands.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Dry conditions continued over much of Southern Oklahoma, with well below average precipitation again in February. The dry conditions were having an effect on the young wheat crop, and farm ponds were running low, making it hard to keep cattle on grazing lands. In addition, the dry weather had a large effect on grass fires, with numerous fires reported over a large area. Many areas instituted burn bans for most of the month. Monetary damages estimates were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CST SAT JAN 31 2009

.AVIATION...
A COLD FRONT WILL SHIFT WINDS TO NORTH AT HBR-OKC-SWO NEAR 011200
AND CLEAR SPS-ADM BY 011800. VFR CONDITIONS ARE EXPECTED THROUGHOUT.

&&

.PREV DISCUSSION... /ISSUED 953 PM CST SAT JAN 31 2009/

UPDATE...
ALTHOUGH WINDS DID DIMINISH AROUND SUNSET... THE SPEEDS HAVE COME
BACK UP A LITTLE BIT WITH MANY MESONET STATIONS REPORTING 15 TO 20
MPH. SO HAVE UPDATED TO ADJUST WIND SPEEDS... AND THEN ALSO
ADJUSTED DEWPOINTS WHILE I WAS AT IT. THE TIMING OF THE WIND SHIFT
STILL LOOKS ON TRACK MOVING INTO NORTHWEST OKLAHOMA IN THE 06Z-08Z
TIME FRAME. WILL REISSUE ZONES AND FWF TO ACCOUNT FOR THE
WIND/DEWPOINT MODIFICATIONS. 3.9 MICRON SATELLITE SHOWS FIRES ARE
STILL BURNING IN WOODWARD AND HARPER COUNTIES OF NORTHWESTERN
OKLAHOMA.

PREV DISCUSSION... /ISSUED 228 PM CST SAT JAN 31 2009/

DISCUSSION...WARM TEMPERATURES...LOW RH AND BRISK SW WINDS
CONTINUE ACROSS THE FA THIS AFTERNOON. RED FLAG CONDITIONS ARE
BEING MET ACROSS MUCH OF THE CENTRAL AND WESTERN PORTIONS OF THE
FA. WILL CONTINUE WITH RED FLAG AS IS THROUGH 6 PM WITH CONDITIONS
EXPECTED TO GRADUALLY IMPROVE EARLY THIS EVENING. COLD FRONT
EXPECTED TO MOVE INTO NWRN LATE TONIGHT REACHING CENTRAL PARTS OF
THE FA AROUND SUNRISE SUNDAY BEFORE MOVING THROUGH THE REMAINDER
OF THE FA BY EARLY AFTERNOON. AIRMASS BEHIND THIS FRONT IS OF
PACIFIC ORIGIN SO COOLING WILL NOT BE EXTREME WITH HIGHS SUNDAY
AND MONDAY CLOSER TO SEASONAL NORMS. ANOTHER FRONT EXPECTED TO
BACKDOOR INTO THE AREA TUESDAY AS S/W MOVES SEWD FROM NORTHERN
PLAINS TOWARD THE MISS VALLEY. THIS IS MORE OF A CANADIAN AIRMASS
AND WILL KEEP THINGS COOL TUESDAY...ESP IN NERN PORTIONS OF THE
FA. WESTERN U.S. UPPER RIDGE GRADUALLY SHIFTS EASTWARD AND
FLATTENS THROUGH THE REMAINDER OF THE WEEK. THUS EXPECT DRY WX AND
MILD TEMPS TO CONTINUE THROUGH THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  35  52  29  52 /   0   0   0   0
HOBART OK         35  50  26  53 /   0   0   0   0
WICHITA FALLS TX  37  56  32  55 /   0   0   0   0
GAGE OK           27  48  18  56 /   0   0   0   0
PONCA CITY OK     31  51  26  50 /   0   0   0   0
DURANT OK         43  61  36  55 /   0  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/09/09
Hazardous weather outlook, Jan 31, 11:47 AM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1147 AM CST SAT JAN 31 2009

OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1147 AM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A VERY DRY AND VERY STABLE AIRMASS WILL REMAIN OVER THE REGION
THROUGH TONIGHT.  THIS WILL PREVENT THE DEVELOPMENT OF THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
MODERATE WINDS... LOW HUMIDITY... AND WARM TEMPERATURES WILL RESULT
IN VERY HIGH TO EXTREME WILDFIRE POTENTIAL FOR MOST OF THE AREA THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
VERY HIGH WILDFIRE POTENTIAL WILL CONTINUE TO BE A CONCERN EACH
AFTERNOON THROUGH WEDNESDAY... MAINLY ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

CMS/TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Harmon

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Other Federal Agency
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Greer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Greer forecast zone
Reported by
Other Federal Agency
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Jackson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Washita

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Washita forecast zone
Reported by
Other Federal Agency
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Kiowa

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Other Federal Agency
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Tillman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Other Federal Agency
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Caddo

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Other Federal Agency
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Comanche

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Other Federal Agency
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Jefferson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Grady

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Grady forecast zone
Reported by
Other Federal Agency
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Drought, Stephens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Other Federal Agency
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Cotton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, McClain

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McClain forecast zone
Reported by
Other Federal Agency
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Drought, Garvin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Other Federal Agency
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought, Murray

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Murray forecast zone
Reported by
Other Federal Agency
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Carter

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Love

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Love forecast zone
Reported by
Other Federal Agency
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Other Federal Agency
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Johnston

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Other Federal Agency
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Marshall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, Bryan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Other Federal Agency
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Drought, Atoka

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Other Federal Agency
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156090, 156091, 156092, 156093, 156094, 156095, 156096, 156097, 156098, 156099, 156101, 156102, 156103, 156104, 156105, 156106, 156107, 156108, 156109, 156110, 156111, 156112.